antidepressants

In case you’re wondering how I gained all the weight in the first place… I blame it on antidepressants.

I never really struggled with weight at all (although I thought I was fat at 135 pounds — what was I thinking???) until I started taking antidepressants when I was 19.  I started taking them after a traumatic event happened in my life.  A friend who knew better told me not to take them and to work through the trauma on my own, but it just seemed too hard to face the pain.

The family practice doctor started me on Paxil, but it made my mouth feel incredibly dry.  He switched me to a low dose of Effexor.  It wasn’t doing much good for my anxiety or depression, so he referred me to a psychiatrist.  She gave me a higher dose of Effexor as well as Trazodone for help with my insomnia problem.  For the next year and a half, she kept increasing my doses, because I never felt any better on them.  In fact, I didn’t feel anything at all.  I didn’t even care whether I got out of bed some mornings, unless it was to eat and then go back to bed.

When I was taking these antidepressants, I was a full-time college student, and I was in an aerobics class that met three times per week for my PE credit.  One day, after aerobics, I changed back into my jeans, and they wouldn’t button.  Just like that.  I had to go to my next class, but I couldn’t breathe because the jeans were too tight.  I’ll never forget it.  How could I gain weight if I was doing aerobics three times a week?

So, for the next year and a half, while feeling nothing and caring about very little, I gained over 100 pounds.  While I might have eaten a little more than usual at that time, it was certainly not enough to gain that much weight.  (You’d have to eat a lot of donuts to double your body weight in a year and a half.)  I have since learned that antidepressants can shut down liver/metabolic functions, and I’m convinced that’s what happened to me.   I also craved carbohydrates like crazy.  Many nights, I’d just eat tortillas for dinner (and, occasionally, cookies for dessert)… nothing else.  Since there is little to no nutritional value in these foods, I needed to eat more and more of them, since my body was asking for nutrition.  I would try to satisfy the need for real nutrients, but it never happened.  Since I never had a weight problem until then, I didn’t know anything about nutrition or weight loss.

The psychiatrist never permitted me to come off the antidepressants.  (She said I needed them because I was depressed… of course I was depressed!  I was getting fatter and fatter by the minute!)  So I made the decision to end them on my own.  The withdrawl was terrifying… I could not just stop them “cold turkey”… had to do it a little at a time.  My body had become addicted to these chemicals, and it didn’t know what to do without them.  And, I found out later that at the end of my Effexor run, the psychiatrist had me on a dose normally reserved for somebody in an inpatient mental health facility!

In late 2003/early 2004, right before I started losing weight, I had a personal situation that convinced the doctor I needed Lexapro, another antidepressant.  I told her about what Effexor and Trazodone did to me, but she assured me this one was different.  So I took them.  They made me so tired, I couldn’t get out of bed in the morning.  Afraid of losing my job, I threw them away.  (I would really be depressed if I got fired!)  Perhaps some people have better luck with antidepressants, but they just do me more harm than good.  I will never put them into my body again.

I do have to wonder, though… although there may be some cases where people actually need antidepressants due to an imbalance in the brain, how often do doctors prescribe antidepressants when they are not necessary?  Unfortunate events are a part of life — maybe we should not just automatically take pills when they happen.  On the other hand, my father-in-law took them for a few months as he was grieving my mother-in-law’s death, and he was able to stop them with no problems after he felt better.  So, maybe it is just a matter of individual reactions to these drugs.

The doctor that prescribed the Lexapro had drug ads plastered all over the office (Lexapro clock, Lexapro tissue box, Lexapro pen… anyone who has been to a doctor’s office in recent years has seen this.)  Once, while I was waiting for her, I saw a drug rep approach another physician in the office with a big shopping bag full of antidepressant samples.  The rep said to the doctor, “These will be very helpful to you, especially with the holidays coming up.”  (It was October or November, I think.)  I thought it was one of the most insensitive things I’d ever heard!

Do I think antidepressants made me fat?  Yes.  Do I have proof?  Not scientific proof.  Google antidepressants weight gain and you’ll see that there are many conflicting opinions about this. 

Advertisements

4 comments so far

  1. Mari on

    I’m so glad you wrote about this. I’ll tell you why.

    (I’ll try to make this short.) (Swear.)

    At one time, 15 yrs ago, I lost 88 pounds. I didn’t do it the right way, I was eating less than 700 calories a day. But also, my father died that year, 6 months before I got married, and I just got a promotion. I was severely depressed (my father’s passing was sudden).

    I started having severe panic attacks and agoraphobia. I was put on Paxil. After that, Zoloft because the Paxil didn’t work. I gained 175 pounds in 2 years (give or take). I was even more depressed and the panic attacks increased and I was changed to Lexapro (I didn’t want people to see me so I was afraid to leave the house). Recently, the panic attacks have been getting worse (I’m at my highest weight ever right now) and I was taken off Lexapro and put on Effexor XR. I’m taking a low dose, but I am taking them not for the depression but for the panic attacks.

    My panic attacks (I’ve learned in the last couple of years) are, in my case, hereditary. I have two sisters and my mother who also suffer from the same chemical imbalance, hence causing the depression and panic attacks.

    I’ve tried to get off each medication on my own because I hate taking even an aspirin ~ but each time the panic attacks came back and were intolerable. Also, the agoraphobia came back and I was unable to even look out my windows from inside my house for 11 days straight. I had to be hospitalized and went back on medication.

    So, after reading what you wrote and doing the Google search, I realize that PART of my problem might be the Effexor. I’m glad I’m not on a high dose as you were and am hoping that I can beat back any weight gain side effects I might be suffering.

    So, again (and I tried to make this short) thanks for the heads up. I’m going to talk to my doc about this.

    Have a good weekend.

  2. dmrn0328 on

    Thanks so much for sharing this. I know my situation cannot be generalized to everyone’s situation, but I cannot help but wonder how many of us have gained weight due to antidepressants. I was reading recently that there has been a sharp increase in the number of antidepressant prescriptions written since the early 90s. The number of people struggling with obesity has risen sharply since then, too. Can it just be coincidental?

  3. Wendy on

    Thank you for putting this up. I have gone from a sharp, intelligent, atheletic young woman, to a FAT, LAZY, BLOB. Not only have I gained 60 lbs, I have become incredibly apethetic. I don’t care about anything. I have been dying to get off this stuff, however the withdrawal is not something I can imagine. I am afraid I will loose my job. I honestly don’t think I should have been put on this in the first place.

  4. Dawn Dvorak on

    very good information, i have been struggling with weight ever since i have been on prozac. I have bad withdraws when i go off of it and i just want a normal life, i have gained 50 lbs and i just feel sick.! i cant live this way and this web site has helped me how to change a few things that will help in my weight loss. thank you so much!


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: